This undated photo made available by the Centers for Disease Control and Prevention shows a branch of the fungus Aspergillus fumigatus. The fungus can also cause skin infections if it enters a break in the skin. The meningitis outbreak is linked to the fungus being accidentally injected into people as a contaminant in steroid treatments. It's not clear how the fungus got into the medicine.Photo by Associated Press /Chattanooga Times Free Press.
The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status.
Symptoms for other possible infections may include signs of sepsis and/or fever; swelling; increasing pain; redness; warmth at injection site; visual changes; pain, redness or discharge from the eye; chest pain or infection in the chest.
Source: Tennessee Department of Health
• Advanced Pain Care, 1618 Gunbarrel Road
• Chattanooga Surgery Center, 400 N. Holtzclaw Ave.
• Erlanger Health System
• Euro Med Spa, 3888 Hixson Pike
• Memorial Mission Surgical Center
• Novamed Surgery Center, 1949 Gunbarrel Road
• Parkridge East Hospital
• Parkridge Medical Center
• Physicians Surgery Center, 924 Spring Creek Road
• Southeastern Retina Associates, 7268 Jarnigan Road
• Athens Regional Medical Center, Athens
• Skyridge Medical Center, Cleveland
FOR MORE INFO
Contact the Tennessee Poison Control Center at 1-800-222-1222.
Twelve area health care facilities are among 74 identified by the Tennessee Department of Health that received suspect material from a compounding pharmacy at the center of a deadly fungal meningitis outbreak.
State health officials said the facilities received material from New England Compounding Center after May 21. The material includes injectable medications used in some eye and heart surgeries at the facilities, according to a news release from the Department of Health.
While the Food and Drug Administration and Centers for Disease Control and Prevention have concerns that some of the NECC material used in eye and heart surgeries may have contributed to health problems in some patients, thus far no patients in Tennessee have been identified as having any issues caused by those products, state health officials said in the release.
Executives with Chattanooga's largest hospitals -- Erlanger Health System, Parkridge Health System and Memorial Health Care system -- said their facilities took precautions immediately after learning that steroids made by NECC were contaminated and recalled.
"Parkridge Medical Center pulled NECC products from our inventory as soon as we learned of the recall and none of the products were given to patients," said Alison Counts, spokeswoman for Parkridge Health System.
The pharmacy's products were also pulled from inventory at Parkridge East Hospital, she said.
However, some patients at Parkridge East did get doses of NECC medications, Counts said.
"While these medications have not currently been confirmed as causing infection, and authorities believe the risk of infection is very low, we are notifying these patients out of an abundance of caution as advised by the U.S. Food and Drug Administration."
Pat Charles, spokeswoman at Erlanger, said the hospital has not bought or used any of the contaminated steroid medications that have caused meningitis and other infections.
She said "four other types of NECC products have been administered to some Erlanger patients since May 2012. None of these particular medications have caused any known infections to date."
All medications from NECC have been removed from Erlanger's supplies, she said.
Erlanger will notify those patients who received the other NECC products, Charles said.
Lisa McCluskey, vice president of marketing and communications at Memorial, said that while Memorial and Memorial Hospital Hixson do not buy NECC products, the Memorial Mission Surgery Center did receive betamethosone, a drug that is not contaminated or associated with infections.
In accordance with FDA recommendations, Memorial is alerting about 60 patients who received the drug with instructions to call the surgery center with any questions.
"Our patients' safety is our foremost concern, and Memorial Health Care System will continue to monitor and follow all directions of the FDA, CDC, and other regulatory entities to ensure all of our patients potentially impacted by these products receive timely information and appropriate clinical follow-up," McCluskey said in a news release.
Get breaking news from the Times Free Press on Twitter at www.twitter.com/timesfreepress or by visiting us on Facebook or Twitter at the right: